Tornadoes · United States · New York · 2020

EF1 tornado, Hartman to Glens Falls, New York, May 29, 2020

From Hartman to Glens Falls, this EF1 tornado ran 8.6 miles across Warren County on May 29, 2020, touching down at 5:52 PM EDT and reaching 433 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 29, 2020
Touchdown
5:52 PM EDT (21:52 UTC)
Lifted
6:05 PM EDT (22:05 UTC)
On the ground
13 minutes
Path length
8.6 miles (13.8 km)
Path width
433 yards (396 m)
Deaths
0
Injuries
0
County
Warren County
Touchdown point
43.242, -73.784
Lift-off point
43.312, -73.643
Record number
2005291552-01

What the Weather Service recorded

A couple of rounds of strong to severe thunderstorms impacted eastern New York during the afternoon and evening of the 29th. The first was a couple of isolated cells that produced sporadic wind damage from portions of the Capital District into the Glens Falls area. The second was a broken line of storms that produced a more widespread swath of wind damage in the greater Saratoga-Glens Falls area. An EF1 tornado formed within this line, impacting the area from Lake Luzerne to Glens Falls. There were also areas of significant tree damage in Washington County. Low-hanging wires resulted in the closure of Interstate 87 between exits 17 and 19. More than 8,000 customers lost power in Warren and northern Saratoga Counties due to the storms.

A tornado touched down near the Hudson River close to Hawk Road south of Call Street in Lake Luzerne. It moved in a general northeast direction crossing Hawk Road, Call Street and both ends of Hartman Loop, before continuing along Corinth Road. The tornado continued northeast, crossing Interstate 87 at Exit 18 where it uprooted |trees in the nearby cemetery. The tornado ended in Glens Falls near the Queensbury Hotel. Damage was most extensive west of Interstate 87 along Hawk Road, Call Street, Corinth Road and Hartman Loop eastward to the subdivision on Hudson Point Boulevard where numerous hardwood and softwood trees were sheared off and uprooted along the path. One home on Hartman Loop had damage to its roof. East of Interstate 87, damage was generally less severe, with mainly downed tree limbs and branches.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the tornado touched down at May 29, 4:36 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 29, 4:36 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
436 PM EDT Fri May 29 2020

.SYNOPSIS...
With a muggy air mass in place ahead of a frontal
boundary, showers and thunderstorms are expected through this
evening.  Some storms will be severe with strong winds and heavy
rainfall. Behind the front, much cooler and less humid conditions
are expected for the weekend.  Dry and comfortable weather will
continue for the start of next week as well.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 422 PM EDT...Potent upper level shortwave is seen in
water vapor imagery across lower Michigan. Associated with this
feature is a surface cold front that is located across Ontario
and is heading towards western New York. Ahead of this boundary,
several bands of convection are occurring across New York and
Pennsylvania. While thunderstorms have initially been cellular
or forming clusters, they are now starting to organize into
small lines, as the increasing 0-6 km shear of around 30-40 kts
is favorable for linear development.

With a warm and humid air mass in place (dewpoints nearing 70
degrees), MLCAPE has been around 1500 J/kg across much of the
area. Several severe storms have already occurred, and a more
organized threat for severe weather is anticipated through
about 9 PM, as a line of storms over CNY continues to organize
and head eastward. Damaging winds and cloud-to-ground lightning
will continue to be the main threat, although small hail and
heavy rainfall are possible as well. Severe Thunderstorm Watch
is in effect for all of eastern NY through 9 PM.

By later this evening, severe convection will be weakening due
to diurnal cooling and decreasing instability. Some showers may
linger into the overnight as the front slowly crosses the area
from west to east, but the threat for severe winds and lightning
should be ending before midnight.

Overnight lows look to fall into the mid 50s to mid 60s. It will
initially be rather muggy, but dewpoints should finally start
falling by the late night as the front finally crosses the area.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Much cooler and less humid conditions are expected over the
weekend.

The cold front will continue to depart off to the east on
Saturday morning. It looks to slow down and possibly stall as it
gets towards eastern New England. There may be some morning
showers/clouds associated with the boundary for eastern areas.
In addition, a few afternoon showers could develop over central
New York thanks to the approaching upper level trough and these
could spread into western areas by later in the day as well.
Otherwise, it will be drier with a mix of sun and clouds through
the day.

Daytime highs will be noticeably cooler in the mid 60s to mid
70s, with dewpoints falling through the 50s and eventually the
40s by late in the day.

The upper level trough will be overhead for Saturday night into
Sunday. 850 hpa temps will fall close to 0 C. After a cool night
of lows in the 40s for Saturday night, daytime highs will only
reach the mid 50s to mid 60s for Sunday, with a gusty northwest
breeze. Dewpoints will only be in the 30s, which is quite dry
for the last day of May.

On Sunday night, high pressure building into the area from the
Ohio Valley will allow for decreasing winds and clear skies.
With the dry atmosphere in place, this should set the stage for
good radiational cooling. It will be very chilly, and temps
will fall into the upper 30s to mid 40s for lows. Some frost
cannot be ruled out across the higher terrain of the Adirondacks
and southern VT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Guidance is in agreement with an amplified blocky longwave pattern
across the CONUS with a trough over the Northeast and a ridge over
the south-central United States to start the week. Heights are
expected to rise over the Northeast as the trough departs and
ridging tries to build in early in the week. However, the ridge is
expected to get quickly surpressed as short waves approaches
and move through mid to late in the week. At the surface, high
pressure over the eastern United States is expected to shift
offshore with a return flow developing. Cold fronts associated
with the short waves will sweep through bring chances for
showers to the area.

The first day of June will feature below normal temperature by 5 to
10 degrees with cyclonic flow across the region. Temperatures will
moderate and be seasonably warm the rest of the week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
NWS WSR-88D Radars showing isolated to scattered showers and
thunderstorms developing across New York State north and west of the
mid Hudson Valley.  Chances for scattered thunderstorms will
increase across the Albany Forecast Area during the late afternoon
into the evening. Have included tempo for thunder in TAFs as latest
convective allowing models show coverage to increase substantially
this afternoon. Scattered showers and thunderstorms will linger
through much of the evening, as a slow moving cold front progresses
eastward. Cold front should be east of the TAF sites by mid morning
Saturday and winds will become more west to northwest tomorrow.

Winds today will be southerly around 10-15 kt with gusts of
20-25 kt, especially at KALB/KPSF. Stronger winds gusts will be
possible within any thunderstorms later this afternoon and
evening. Winds will shift to the west tomorrow morning after the
cold front passes.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Thanks to a cold front, showers and thunderstorms will move
across the region this evening, bringing a wetting rainfall to
many areas. Behind the frontal boundary, drier and cooler
weather is expected this weekend. RH values will be as low as 40
percent on Saturday and as low as 25 to 35 percent on Sunday.
West winds will be 5 to 10 mph on Saturday and northwest winds
will be 10 to 15 mph for Sunday.

&&

.HYDROLOGY...
Showers and thunderstorms are expected through this evening.
Some of the thunderstorms may produce locally heavy downpours,
with up to an inch possible. This rainfall may allow for sharp
rises on small streams and creeks, as well as ponding of water
in urban areas. However, large scale flooding is not expected,
as the heavy rainfall will be localized in nature and recent dry
conditions will alleviate widespread issues. While some larger
rivers may see minor rises, no river flooding is expected.

Dry weather is then expected for the weekend into early next
week. This will allow for any small rises to recede quickly and
river levels to remain steady into the upcoming week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...SND
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, May 29, 4:22 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 PM EDT Fri May 29 2020

NYZ032-033-038>043-047>054-058>061-063>066-082>084-301100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
422 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for all of eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN activation is requested for all of eastern Upstate New York.
Please send any reports of flooding, damaging winds or hail to the
National Weather Service via email, social media or phone.

CTZ001-013-MAZ001-025-VTZ013>015-301100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
422 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Thunderstorms this evening will be capable of producing gusty winds
and heavy rainfall. A few storms may be severe with damaging winds
and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please send any reports
of flooding, damaging winds or hail to the National Weather Service
via email, social media or phone.

In the hours before

Special weather statement, May 29, 4:23 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albany NY
423 PM EDT Fri May 29 2020

NYZ039>041-050-082-083-292115-
Southern Fulton-Northern Fulton-Montgomery-Southeast Warren-Southern
Saratoga-Northern Saratoga-
423 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SARATOGA...SOUTHEASTERN
FULTON AND SOUTHEASTERN MONTGOMERY COUNTIES...

At 423 PM EDT, a strong thunderstorm was located over Tribes Hill, or
near Fonda, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Gloversville and Fort Johnson around 430 PM EDT.
  Amsterdam and Hagaman around 435 PM EDT.
  Broadalbin and Mayfield around 440 PM EDT.
  Galway and Cranberry Creek around 445 PM EDT.
  Northampton Beach Public Campground around 450 PM EDT.
  Edinburg around 500 PM EDT.
  Day Center around 510 PM EDT.
  Corinth around 515 PM EDT.

Other locations impacted by this storm include Parkis Mills, Meco,
Charleston, West Perth, Sweets Crossing, Fultonville, West Milton,
Glenwild, Young Corners and Greenfield Center.
This includes Interstate 90 between exits 27 and 28.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 7457 4335 7403 4321 7369 4295 7405
      4296 7409 4293 7409 4279 7428
TIME...MOT...LOC 2023Z 220DEG 35KT 4291 7431

DBT
Special weather statement, May 29, 4:43 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albany NY
443 PM EDT Fri May 29 2020

NYZ032-033-292115-
Northern Herkimer-Hamilton-
443 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND NORTH
CENTRAL HERKIMER COUNTIES...

At 443 PM EDT, a strong thunderstorm was located 10 miles south of
Star Lake, or 20 miles north of Old Forge, moving northeast at 45
mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Hamilton and north central Herkimer Counties, including the following
locations... Nehasane, Sabattis, Partlow, Robinwood, Lyon Lake and
Lake Lila.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4388 7506 4398 7516 4408 7517 4409 7516
      4405 7506 4410 7451
TIME...MOT...LOC 2043Z 236DEG 41KT 4400 7506

DBT
Local storm report, May 29, 5:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 SSW JOHNSTOWN         43.00N  74.38W
05/29/2020                   FULTON             NY   911 CALL CENTER

            TREES AND WIRES DOWN, TIME ESTIMATED BY RADAR

&&

EVENT NUMBER ALY2002435

RATHBUN
Local storm report, May 29, 5:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     JOHNSTOWN               43.01N  74.38W
05/29/2020                   FULTON             NY   911 CALL CENTER

            TREES AND WIRES DOWN, TIME ESTIMATED BY RADAR

&&

EVENT NUMBER ALY2002436

RATHBUN
Local storm report, May 29, 5:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     SUMMIT                  42.58N  74.59W
05/29/2020                   SCHOHARIE          NY   911 CALL CENTER

            LARGE TREE LIMB BLOCKING STATE ROUTE 10, TIME ESTIMATED
            BY RADAR

&&

EVENT NUMBER ALY2002437

RATHBUN
Special weather statement, May 29, 5:26 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
526 PM EDT Fri May 29 2020

NYZ032-033-038-292230-
Northern Herkimer-Hamilton-Southern Herkimer-
526 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON AND
NORTHERN HERKIMER COUNTIES...

At 526 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Big Moose to
Steuben. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Northwood around 545 PM EDT.
  Ohio around 550 PM EDT.

Other locations impacted by these storms include Eagle Nest, Little
Rapids, Beaver River, Nobleboro, Minnehaha, Carter Station, Quaker
Beach, First Lake, Deerland and Partlow.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4402 7426 4395 7430 4392 7434 4390 7431
      4345 7450 4327 7516 4330 7515 4333 7508
      4396 7515 4404 7513 4412 7428
TIME...MOT...LOC 2126Z 245DEG 33KT 4397 7504 4331 7531

DBT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albany, NY (KALY), 12:00Z

9.9 hours before the tornado, 66 km from the path. May 29, 2020.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -146, lifted condensation level 888 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-146 J/kg
Surface CAPE
128 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Albany, NY (KALY), 00:00Z

2.1 hours after it, 66 km from the path. May 30, 2020.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 308 joules per kilogram, CIN -62, lifted condensation level 1170 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albany, NY at 00:00Z on 2020-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
399 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Glen Falls/Warren (GFL), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Albany radar (KENX), 82 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.